«

»

Say NO! To Self-Medication: Beware of Effects of Drugs

In deciding whether to temporarily make a pilot unfit to fly while on medication, it is important to analyse the effects of the drug, and then relate these effects to the mission and the likely aviation stresses, besides the individual’s role in the mission. For instance, loose motions and/or vomiting (Gastroenteritis, the commonest cause of in-flight incapacitation), the illness itself should decide unfitness of the pilot to fly. When the effects of the drug compromise an individual’s ability to perform effectively and safely, and when those effects decrease his/her ability to withstand the stresses of flight or an unlikely survival situation, temporary unfitness for flying duty is a mandatory advise. On the other hand, when prior testing has shown the drug to accomplish its purpose and to produce no adverse side effects, the airline/squadron doctor may decide to prescribe the drug for use in flight when it is necessary for accomplishment of a mission. Such an example might be say, prescription of anti-motion sickness drugs for student pilots, accompanied by an instructor, for their first few sorties. 

It is equally important that all the likely effects of the prescribed drug be considered while analysing to allow a pilot to be under medication while flying. Many drugs have more than one effect – some are desirable and intended, and others are the unwanted side effects. The latter are further subdivided into predictable physiological responses, unpredictable physiological responses, and idiosyncratic reactions. An example of one such drug, which might demonstrate these side effects, is atropine, occasionally used for relieving stomach or intestinal spasm (and similar anticholinergic agents). The intended physiological response of atropine is suppression of acid production or gastrointestinal motility. A predictable, unwanted side effect is dilation of pupils and decreased accommodation capability of the the lens of the eyes. An unpredictable, unwanted, physiological side effect is the extent, unknown and unpredictable, to which an individual pilot’s heart rate response to the G-forces during aerobatic manoeuvre is compromised. An idiosyncratic reaction might be a rash or even precipitation of glaucoma. Almost each of the prescribed drugs must be analysed in manner for determining flying fitness of an aircrew.

The fundamental approach to use any drug for a pilot is that the airline/squadron doctor must be aware of all the effects and side effects of that drug. (S-)He must then analyse those actions in relation to the broader aviation safety. A proposed factor-based approach may be considered by the airline/squadron doctor before prescribing medicines to their pilot (aircrew) patients. This approach includes answering the following:-

(a)  Does the drug interfere with the normal bodily functions?

(i) Vision.    Does the medicine cause pupillary dilation or photophobia? Does it decrease accommodation and cause blurring of vision or decreased visual acuity, etc.?

(ii) Cerebration. Does the medicine produce drowsiness, confusion, illusions, hallucinations, disorientation, psychosis, etc.?

(iii) Heart: Blood pressure, pulse rate, vascular tone, and myocardial contractility. Does the medicine affect any of these factors in such a way as to cause hypotension, significant hypertension, arrhythmias, or alter the body’s normal reaction to stress?

(iv) Temperature control.   Does the drug affect the central thermal regulatory centers or the peripheral mechanisms (sweating, vasodilatation, etc.) involved in temperature control? How will this affect an pilot if he is sitting in a cockpit, which has a “greenhouse effect,” or if he is down at sea in cold water?

(v) Oxygenation.  Does the drug affect the rate or depth of respiration? Does it alter the chemical ability of the blood to become oxygenated or to release Oxygen to the tissues? Will the drug cause anemia, etc.?

(vi)  Comfort. Will the drug cause distracting, uncomfortable side effects such as dry mouth, itching, flushing, etc.?

(vii) Gastrointestinal Function.  Does the drug cause nausea, stomach cramps, diarrhea, constipation, etc.? Will it interfere with motility and cause trapped-gas problems?

(viii) Vestibular System.  Does the drug cause vertigo, or decreases the individual’s threshold for motion sickness? Will it in any way increase his susceptibility to disorientation?

(ix) Homeostasis. Does the drug cause chemical derangement of the body? Does it alter the body’s capacity to respond to changes in fluid intake, etc?

(x)  Musculoskeletal System. Does the drug limit the motion of any extremity or of the spine? Does it cause unwanted, involuntary movements?

(b)  Does the drug compromise the ability to withstand stress?

(i) Hemorrhage.  Does the drug cause bleeding? Will it adversely affect the body’s ability to cope with bleeding if injuries are sustained?

(ii) G-forces. Will the drug decrease a pilot’s ability to cope with G-forces during aircraft manoeuvres or ejection?

(iii)  Heat. Will the drug predispose to heat stroke? What will its effect be on an pilot waiting at the end of the runway for takeoff in a cockpit with “greenhouse” effect?

(iv) Dehydration. Does the drug cause diuresis, decrease fluid intake, increase insensible fluid loss or sweating?

(v) Survival Situation. Will the drug decrease a pilot’s chances of survival in case of a crash or ejection? Does it sensitise the myocardium to arrhythmias with exposure to cold water? Will (s-)he be able to survive without injury in a survival situation if (s-)he does not take the medicine?

(vi)  Change in Barometric Pressure.  Does the drug cause mucosal swelling, which might block the sinus ostia or the Eustachian tubes? Does it delay gas transport in the intestines and lead to trapped-gas problems, etc.?

(vii) Hypoxia.  Does the drug tend to cause hypoxia? Does it change the body’s response to hypoxia? Does it obscure the pilot’s ability to recognize hypoxia? Does the action of the drug change in the presence of hypoxia, etc.?

(c)  Is there any likely risk of incapacitation?

(i) Sudden Incapacitation.  Are the chances that the disease will cause sudden incapacitation? If the disease doesn’t, could the drug suddenly render a pilot incapable of performing his/her duties? Could it cause unconsciousness, severe pain, tetany, vertigo, decreased visual acuity, etc.? Any drug or disease which could interfere with a pilot’s ability to function effectively should be considered a cause for temporary unfitness for flying duties.

(ii) Insidious/Silent Incapacitation.  Insidious incapacitation is sometimes much harder to identify or to predict than is sudden incapacitation, and is thus much more dangerous. The pilot who gets vertigo and faints due to orthostatic hypotension as a side effect of a drug will probably ground him-/herself. However, the same pilot taking a sleeping pill because of domestic problems may not even recognise the decrement in his/her performance which persists for hours the next day, even after the obvious soporific drug action has worn off. Problems such as potassium depletion from some diuretics may not manifest themselves until the patient has been on such a drug for a long period of time. Even then, an additional stress, such as dehydration, may be necessary to make the condition manifest. The time interval from a pilot starting medication until (s-)he could be considered safe to fly must be long enough for any cumulative effects to manifest themselves. It must also be long enough for a pilot to experience all the side effects of the drug and to learn to recognise those side effects.

Read More

Reference

1. Ernsting’s Aviation Medicine. Rainford DJ, Gradwell DP (Editors). 4th Edition. Hodder Arnold, London 2006.

2. Fundamentals of Aerospace Medicine. DeHart RL, Davis JR (Editors). 3rd Edition. Lippincott, Williams & Wilkins, Philadelphia 2002.

3. Human Performance & Limitations – JAA ATPL Theoretical Knowledge Manual. 2nd Edition. Jeppesen GmbH, Frankfurt 2001.

Acknowledgement Image courtesy Freedigitalphotos.net

1 ping

  1. Say NO! To Self-Medication: First a few basics… | Aviation Medicine :: Aerospace Medicine

    […] Say NO! To Self-Medication: Beware of effects of Drugs » […]

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>